Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 36, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Mar 9, 1998, 3:24 AM EST for Okeechobee County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 9, 1998, 3:24 AM EST (08:24 UTC)
- Expired
- Mar 9, 1998, 3:55 AM EST
- In force
- 31 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Okeechobee County, FL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 1:00 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 00:00Z, 8.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1169 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
238 WUUS01 KMLB 090825 RRA SVRMLB FLC093-090855- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 324 AM EST MON MAR 9 1998 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 355 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...SOUTHEASTERN OKEECHOBEE COUNTY AT 320 AM...DOPPLER RADAR IN MELBOURNE INDICATED A SEVERE THUNDERSTORM OVER THE TOWN OF OKEECHOBEE. THE STORM WAS MOVING EAST NORTHEAST NEAR 40 MPH AND AFFECT THE SOUTHEAST PART OF OKEECHOBEE COUNTY THROUGH 355 AM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE READY TO GO TO A SAFE PLACE IF SEVERE THUNDERSTORMS MOVE TOWARD YOUR AREA, ESPECIALLY IF YOU LIVE IN A MOBILE HOME.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 8:15 PM EST, 7 hours 9 minutes earlier.
Area forecast discussion, Mar 8, 8:15 PM EST, 7 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 815 PM EST SUN MAR 8 1998 SQUALL LINE OVER NRN FL AND ERN GULF WILL CONTINUE TO MOVE TOWARD EC FL THIS EVE. WILL AFFECT MOST OF AREA AFTER MIDNIGHT DURING EARLY MORNING HOURS BUT COULD REACH NW SECTIONS A LITTLE BEOFRE MIDNIGHT. NRN HALF OF CWA CURRENTLY IN TOR WATCH THROUGH 200 AM AND MAY NEED TO BE EXPANDED FOR ADDITIONAL COUNTIES IN CWA LATER TONIGHT. SOME HEAVY RAIN AMOUNTS ALSO POSSIBLE WITH LINE OF STORMS...WILL AGGRAVATE ONGOING PROBLEMS WITH STANDING WATER BUT AT LEAST HEAVY RAIN SHOULD NOT BE OF LONG DURATION. HAVE UPDATED ZONES THAT ARE IN WATCH AND WILL FOLLOW SUIT LATER WITH ADDITIONAL ZONES IF NEEDED. GLITTO
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 11:06 PM EST | Severe Thunderstorm Warning | MLB | Lake, Volusia | 59 min |
| Mar 9, 12:36 AM EST | Severe Thunderstorm Warning | MLB | Osceola | 64 min |
| Mar 9, 1:32 AM EST | Tornado Warning | MLB | Osceola | 48 min |
| Mar 9, 2:07 AM EST | Tornado Warning | MLB | Brevard | 63 min |
| Mar 9, 3:40 AM EST | Tornado Warning | MLB | Saint Lucie | 50 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.